Wisconsin, 2014

Flood in Wisconsin, December 5, 2014

December 5, 2014 · NWS MKX · 1 event in 1 county or zone

08 feet for a brief period. This caused flooding of the lower roads in the Blackhawk Park area, which is between the Wisconsin River and Long Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An ice jam caused the Wisconsin River at Portage to rise above flood stage at 17.08 feet for a brief period. This caused flooding of the lower roads in the Blackhawk Park area, which is between the Wisconsin River and Long Lake. The roads were closed with a few feet of water and ice on the roads. The water and ice is very near to several small homes with a small number of people having to canoe or walk to dry land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 4, 10:14 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 4, 10:14 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1014 PM CST THU DEC 4 2014

.UPDATE...

&&

.AVIATION/06Z TAFS/...

MAIN WINDOW OF CONCERN WILL BE LATE TONIGHT INTO FRIDAY MORNING.
AS LOW LEVEL MOISTURE STARTS TO INCREASE FROM THE MID MISSISSIPPI
VALLEY CEILINGS WILL LOWER TO MVFR THEN IFR FROM THE SOUTH.

POTENTIAL FOR PATCHY FREEZING DRIZZLE AFTER SUNRISE. AT THIS TIME
NOT CONFIDENT ENOUGH IN COVERAGE TO MAKE IT A PREVAILING
CONDITION. AS THE MOISTURE INCREASES AND LOW LEVELS SATURATES...SO
DOES THE TEMPERATURES. CLOUD COVER WILL REMAIN INTO FRIDAY
AFTERNOON AS LOW LEVELS REMAIN FAIRLY MOIST. WILL KEEP RAIN
SHIELD ASSOCIATED WITH MID MISSISSIPPI VALLEY LOW PRESSURE SYSTEM
TO OUR SOUTH.

&&

.PREV DISCUSSION... /ISSUED 310 PM CST THU DEC 4 2014/

TONIGHT - CONFIDENCE...MEDIUM

AS SURFACE HIGH CONTINUES TO PULL EASTWARD AWAY FROM WI A LGT SLY
FLOW WILL HELP TO DRAW SOME OF THE HIGHER DEW POINTS AND LOWER
STRATUS NORTHWARD AS THE NIGHT WEAR ON. BUFKIT SOUNDINGS SHOW
SATURATION GETS DEEP ENOUGH TO SUPPORT SOME FZDZ POTENTIAL LATER
TONIGHT INTO FRIDAY MORNING. TEMPS WILL LIKELY HOLD STEADY OR RISE
SLIGHTLY WITH THE CLOUD COVER AND GRADUAL MOISTURE ADVECTION.

FRIDAY - CONFIDENCE...MEDIUM

NAM AND GEM SHOW SPOTTY AND LIGHT QPF LIFTING NEWD ACROSS THE CWA
DURING THE MORNING HOURS...THIS TIED TO THE SHIFT NEWD OF THE 850
BAROCLINIC ZONE. ABOVE FREEZING SFC TEMPS SHOULD BECOME WIDESPREAD
BY MIDDAY AS AIRMASS CONTINUES TO MODIFY EVEN WITH THE EXTENSIVE
CLOUD COVER. WILL JUST KEEP THE QUIET POPS THOUGH CONTINUE TO
MENTION THE FREEZING DRIZZLE TRANSITIONING TO DRIZZLE POTENTIAL. AS
SURFACE LOW TRAVERSES THE MID MISSISSIPPI VALLEY MODELS BRING RAIN
SHIELD CLOSE TO SRN WI BUT ENOUGH CONSENSUS TO KEEP THIS SOUTH OF
HERE.

FRIDAY NIGHT THROUGH SUNDAY...CONFIDENCE - MEDIUM.

DEEPER RH AND ISENTROPIC UPGLIDE ASSOCIATED WITH LOW PRESSURE
PASSING WELL SOUTH OF WI WILL ALSO REMAIN SOUTH OF FAR SOUTHEAST WI
FRIDAY EVENING. WINDS WILL TURN TO THE NORTH AS LOW PRESSURE PASSES
BY TO THE SOUTH.  HOWEVER LACK OF RAPID SCOURING OF LOW LEVEL RH WL
LIKELY RESULT IN CLOUDS LINGERING INTO SAT BEFORE SUBSIDENCE AND
DRIER AIR OVERWHELMS LOW LEVELS.  LOW LEVEL ONSHORE FLOW MAY RESULT
IN CLOUDS HANGING ON A BIT LONGER IN ERN AREAS. PUSH OF COLD AIR
FAIRLY WEAK ON SAT AS DELTA-T REMAINS LOW AS WINDS VEER TO THE
SOUTHEAST SAT NGT.

WEAK WARM AIR ADVECTION BEGINS ON SUN AHEAD OF APPROACHING SHORT
WAVE TROUGH.  WITH PARTIAL SUNSHINE...TEMPS SHOULD WARM TO NEAR OR
ABV SEASONAL NORMAL.

SUNDAY NIGHT THROUGH THURSDAY...CONFIDENCE - MEDIUM.

MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON CARRYING COMPACT SHORT
WAVE ACROSS THE NORTHERN ROCKIES EARLY IN THE WEEKEND AND THEN
ACROSS THE NORTHERN PLAINS/FAR SRN CANADA ON SUNDAY/MONDAY.  TIMING
FAIRLY GOOD IN MEDIUM RANGE GUIDANCE...AND 12Z GUIDANCE IN MUCH
BETTER AGREEMENT ON NORTHERN TRACK OF SFC LOW ACROSS U.S./CANADIAN
BORDER SUN NGT/MON.

DUE TO EXPANSIVE RIDGING LINGERING OVER SOUTHEAST CONUS...SLY WINDS
AHEAD OF BORDER LOW PRESSURE UNABLE TO TAP INTO DEEPER RH.  NEVER
THE LESS...COLUMN PWAT DOUBLES TO OVER ONE HALF INCH SUN NGT...WHICH
IS OVER THE 75TH PERCENTILE FOR EARLY DEC AT KGRB.  HENCE PLENTY OF
MOISTURE EXPECTED TO CARRY ALONG WITH SYSTEM ACROSS THE NORTHERN
PLAINS.  CRITICAL THICKNESSES AND FORECAST SOUNDINGS SHOWING A
WINTERY MIX POTENTIAL SUN NGT INTO MON MRNG.  HOWEVER TOO MUCH
UNCERTAINTY WITH REGARD TO PTYPE SO FOR NOW...WL STICK WITH RAIN AND
SNOW THREAT.  LEANING TOWARD PRECIP BEGINNING AS -SN/-IP DUE TO
LIKELY EVAPORATIVE COOLING THAT WILL NEED TO TAKE PLACE AS PRECIP
DEVELOPS. WITH MOISTURE EXPECTED TO BE IN PLACE AND SHARPENING MID-
LEVEL TROUGH PASSING THROUGH...WL BEEF UP POPS SLIGHTLY TO HIGHER
CHANCE FOR THIS PERIOD.

QUIET WEATHER RETURNS MON NIGHT AND TUESDAY AS HIGH PRESSURE PASSES
ACROSS WRN GTLAKES.  STEERING FLOW LOOKS TO REMAIN ZONAL TO WNW
THROUGH THE END OF NEXT WEEK AS WEAK PIECES OF MID-LEVEL ENERGY
BREAK AWAY FROM PERSISTENT LONG WAVE TROF OVER ERN PACIFIC...HENCE
TEMPS LIKELY TO REMAIN NEAR SEASONAL NORMAL THRU WED.

EVEN WARMER LOW LEVEL TEMPS ARE EXPECTED TO SURGE INTO THE UPPER
MIDWEST LATER NEXT WEEK AS UPSTREAM FLOW TURNS MORE SW.  12Z ECMWF
POSTPONES WARM-UP AT LEAST ONE DAY DUE TO WEAKENING TROUGH OVER NRN
PLAINS ON THU.  ECMWF HAS 85H TEMPS REACHING AROUND 5C ON
FRIDAY...WHILE GFS FEW DEGREES WARMER.

AVIATION/00Z TAFS/...

AVIATION/00Z TAFS/...MAIN WINDOW OF CONCERN WILL BE LATER TONIGHT
INTO FRIDAY MORNING. AS SURFACE HIGH PULLS AWAY AND LOW LEVEL
MOISTURE STARTS TO INCREASE FROM THE CENTRAL PLAINS...EXPECT
POTENTIAL FOR PATCHY FREEZING DRIZZLE. AT THIS TIME NOT CONFIDENT
ENOUGH IN COVERAGE TO MAKE IT A PREVAILING CONDITION. ACCORDING TO
RAP BUFKIT SOUNDINGS COLUMN SATURATES ENOUGH AFTER ABOUT 9Z OR SO.
EXPECT TEMPS TO EVENTUALLY WORK ABOVE FREEZING TOWARDS LATE MORNING.
CIGS WILL DROP FROM THE MID DECK TO IFR LEVELS AS THE LATER EVENING
AND OVERNIGHT HOURS WEAR ON. CLOUD COVER WILL BE STUBBORN EVEN INTO
FRIDAY AFTERNOON AS LOW LEVELS REMAIN FAIRLY MOIST WITH VERY LITTLE
WIND OFF THE DECK. KEEPING RAIN SHIELD ASSOCIATED WITH MID
MISSISSIPPI VALLEY LOW PRESSURE SYSTEM TO OUR SOUTH THROUGH 00Z
SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...HENTZ
TONIGHT/FRIDAY AND AVIATION/MARINE...COLLAR
FRIDAY NIGHT THROUGH THURSDAY...MBK
Hazardous weather outlook, Dec 4, 3:25 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CST THU DEC 4 2014

WIZ046-047-051-052-056>060-062>072-052130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
325 PM CST THU DEC 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-052130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
325 PM CST THU DEC 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

BRISK NORTH WINDS AND HIGH WAVES MAY DEVELOP LATE FRIDAY NIGHT AND
SATURDAY IN THE WAKE OF A COLD FRONT. A SMALL CRAFT ADVISORY MAY
BE NEEDED.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
December 5, 12:20 AM CST to 3:21 AM CST
Where
Columbia County, 2.47 mi S of Portage to 2.83 mi SSE of Portage
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.515, -89.457

An ice jam caused the Wisconsin River at Portage to rise above flood stage at 17.08 feet for a brief period. Minor lowland flooding was already occurring from late November and continued well into December. This caused flooding of the lower roads in the Blackhawk Park area, which is between the Wisconsin River and Long Lake. The roads were closed with a few feet of water and ice on the roads. The water and ice is very near to several small homes with a small number of people having to canoe or walk to dry land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547950.